Colorado, 2007

Lightning Strikes in Colorado, May 21, 2007

May 21, 2007 · NWS BOU · 2 events in 1 county or zone

Lightning sparked a fire at a Boulder home and caused a fuel tank in a farm field to explode, near Teller Farm Open Space on Valmont Road. Lightning struck the roof of the residence, causing the rafters in the attic to catch fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked a fire at a Boulder home and caused a fuel tank in a farm field to explode, near Teller Farm Open Space on Valmont Road. Lightning struck the roof of the residence, causing the rafters in the attic to catch fire. Damage to the home was estimated to be $5000. The 15,000-gallon fuel tank, which stored diesel gas for farm equipment, was also struck. The explosion shot the tank an estimated 150 feet in the air and it landed approximately 400 feet from its original location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:55 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, May 21, 2:55 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MDT MON MAY 21 2007

.SHORT TERM...SOME INTERESTING DISCREPANCIES WITH TODAYS FORECAST.
IN THE IMMEDIATE TIME FRAME...MORE CLOUDS SPREADING ACROSS THE AREA
THAN ANTICIPATED...ESPECIALLY ON THE PLAINS AS THE MOISTURE BLOB
THAT HAS BEEN LINGERING SOUTH OF US FOR SEVERAL DAYS STARTS TO GET
LIFTED NORTHEAST. ALSO A BAND OF SHOWERS MOVING INTO WESTERN
COLORADO NOW WITH A LITTLE LIGHTNING AROUND DELTA...SO I WILL ADD
LOW POPS TO THE WESTERN PART OF OUR AREA THIS MORNING.

FOR THIS AFTERNOON...EVOLUTION OF SURFACE WIND/MOISTURE PATTERNS IS
KEY. THE SURFACE REFLECTION OF THE OLD TROUGH LIFTING FROM NEW
MEXICO NORTHEAST IS QUITE WEAK...AND THE MODELS SHOW THE LEE
TROUGHING IN RESPONSE TO THE SLIGHT SW FLOW...AND DIURNAL
EFFECTS...TO DOMINATE. THIS WOULD IMPLY THE CURRENT MOISTURE
GRADIENT WOULD MAINTAIN ITSELF...WITH PERHAPS SOME TENDENCY FOR
HIGHER DEWPOINTS TO ADVECT WESTWARD...ESPECIALLY ACROSS NORTHEASTERN
COLORADO. THERE WILL BE SOME MIXING...BUT IT LOOKS LIKE DEW POINTS
WILL ONCE AGAIN INCREASE A COUPLE OF DEGREES OVER YESTERDAY.
COMBINED WITH SOME INCREASE IN THE WINDS ALOFT...THIS MEANS A
GREATER THREAT OF SEVERE STORMS TODAY...ESPECIALLY ON THE PLAINS
THIS EVENING. SHEAR STILL NOT REAL IMPRESSIVE...BUT ENOUGH TO
SUSTAIN TILTED UPDRAFTS WITH SOME ROTATION AS THE WINDS INCREASE AND
STORMS MOVE INTO BETTER MOISTURE. MODEL SOUNDINS SUGGEST CAPES
GENERALLY 1000-1500 J/KG. MARGINAL HAIL APPEARS TO BE THE MAIN
THREAT...THOUGH ANYTHING IS POSSIBLE. ONCE AGAIN HEAVY RAIN
POSSIBLE...BUT WITH PRECIPITABLE WATER ONLY .5 TO .75 AND SOMEWHAT
FASTER MOTIONS IN THE BETTER MOISTURE...FLASH FLOOD THREAT LOOKS LOW.

FINALLY...SLOWED DOWN FRONT A BIT MORE AS A COMPROMISE IN MODEL
TIMING...GENERALLY AFTER MIDNIGHT. THERE SHOULD BE A BREAK BETWEEN
THE DIURNAL CONVECTION AND FRONTAL BAND. MOISTURE RETURNS TO THE
MOUNTAINS AND THE FRONT COULD ENCOUTER STILL UNSTABLE AIR NEAR THE
EASTERN BORDER SO HIGHEST POPS THOSE AREAS AFTER MIDNIGHT. SOUNDINGS
SUGGEST SNOW LEVEL LOWERING TO AROUND 9000 FEET IN THE NW PART OF
OUR AREA BY MORNING. GROUND WARM ENOUGH FOR MELTING EVEN UP HIGH...
BUT COULD BE MINOR ACCUMULATIONS.

.LONG TERM...FOR TUESDAY...MDLS CONTINUE TO SHOW A VERY COOL AMS
MOVING INTO THE REGION AS A COLD FRONT MOVES IN THE CWFA FOLLOWING
THE PASSAGE OF A PACIFIC STORM SYSTEM MOVING ACROSS CENTRAL
WYOMING.  INTERACTIVE SOUNDINGS SHOW UPSLOPE DVLPG IN THE MORNING SO
SHOWERS WILL INITIALLY FAVOR LOCATIONS IN AND NEAR THE FOOTHILLS AND
PALMER DIVIDE.  BEST UPWARD QG OMEGA STILL APPEARS TO BE MONDAY
NIGHT INTO TUESDAY MORNING AOA 700 MB...IF THE LASTEST WRF IN
CORRECT.  SOME UPWARD QG OMEGA AT THE SFC IN PLACE THROUGH THE DAY.
FCST SOUNDINGS SHOW THE AMS TO BE FAIRLY STABLE INITIALLY SO WEATHER
STILL LOOKS LIKE IN WILL FAVOR SHOWERS VS TSTMS ON TUESDAY.  THE WRF
SHOWS SUBSIDENCE DVLPG LATE TUESDAY AFTN/TUESDAY NIGHT.  INTERACTIVE
SOUNDINGS DO NOT GENERATE MUCH CAPE ON TUESDAY AFTN...ESPECIALLY
OVER THE NORTHEAST PLAINS.  THE EXCEPTION MAY BE ALONG THE PALMER
DIVIDE.  THE AMS WL CONTINUE TO COOL IN THE MID LEVELS TUESDAY NIGHT
WITH THE SNOW LEVEL TO DROP TO AROUND 6500 FEET BY 12Z WEDNESDAY.
ALTHO WEDNESDAY IS EXPECTED TO BE COOLER THAN TUESDAY...COOLER MID
LVL AIR WILL DESTABILIZE THE AMS IN SPITE OF THE MID LVL SUBSIDENCE.
FCST CAPES ON WEDNESDAY RANGE FM 300-500 J/KG.  UPSLOPE WINDS AT THE
SFC WILL STILL FAVOR BEST CHC OF PCPN IN AND NEAR THE HIGHER
TERRAIN.  THIS IS ALREADY REFLECTED IN THE GRIDS SO WILL LEAVE
THINGS AS IS.  NO CHANGES PLANNED FOR THE REST OF THE PERIOD.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED FROM 20Z UNTIL 04Z
WITH A SLIGHT CHANCE OF RAIN SHOWERS LATER TONIGHT. THERE IS A
HIGHER THREAT OF STORMS SOUTH AND EAST OF DIA AND THE MAIN THREAT
WILL BE OUTFLOW WINDS TO 35 KT FROM NEARBY STORMS. THERE IS A LOW
CHANCE OF MVFR CONDITIONS...HEAVY RAIN...AND SMALL HAIL WITH THE
STORMS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, May 21, 10:04 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT MON MAY 21 2007

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON. ACROSS THE PLAINS...SCATTERED THUNDERSTORMS ARE
POSSIBLE...MOST NUMEROUS ALONG THE PALMER DIVIDE AND OVER THE
NORTHEAST BORDER AREA. GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE
EXPECTED WITH THE STORMS. A FEW STORMS ON THE PLAINS COULD BECOME
SEVERE LATE THIS AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN
DIAMETER POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
EAST OF LINE FROM BRIGGSDALE THROUGH BYERS TO KIOWA LINE. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT...WITH SCATTERED RAIN
SHOWERS MIXING WITH WET SNOW AT ELEVATIONS ABOVE 9000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM SYSTEM WILL BRING A COLDER MORE MOIST AIRMASS TO THE
FORECAST AREA ON TUESDAY INTO WEDNESDAY.   IT WILL BE COLD ENOUGH
FOR SOME SNOW IN THE MOUNTAINS AND A MIX OF RAIN AND SNOW SHOWERS IN
THE FOOTHILLS.  IT WILL BE DRIER AND WARMER THE REST OF THE PERIOD
WITH A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED EACH DAY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Boulder

When
May 21, 2:00 PM MST
Where
Boulder County, Boulder
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.020, -105.270

Lightning, Boulder

When
May 21, 2:30 PM MST
Where
Boulder County, Boulder
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.020, -105.270

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34652, 35278.